Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Goodland, KS

July 7, 2003Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2003, 8:18 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 8:18 PM MDT (02:18 UTC)
Expired
Jul 7, 2003, 9:15 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3731 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
2.1
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS53 KGLD 080218
SVRGLD
NEC057-087-080315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 915 PM MDT(1015 PM CDT)

* AT 819 PM MDT(919 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MAX...OR
  ABOUT 17 MILES SOUTH OF IMPERIAL...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAX AT 835 PM MDT
  STRATTON NE AT 945 PM CDT
  TRENTON AT 1000 PM CDT
  CULBERTSON AT 1010 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING(MIDNIGHT CDT TUESDAY MORNING) FOR NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4033 10197 4005 10191 4005 10079 4032 10079

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM MDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM MDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON JUL 7 2003

FORECAST CONCERNS ARE THE EXPECTED SEVERE WEATHER THIS AFTERNOON AND
EARLY EVENING FOLLOWED BY TEMPERATURES THROUGH THE 7 DAY PERIOD.

TONIGHT...ONE MORE ACTIVE AFTERNOON AND EARLY EVENING OF SEVERE
WEATHER BEFORE A DRYING TREND TAKES SHAPE. 700 THETA-E AXIS SETS UP
OVER FAR EASTERN COLORADO AND TO A LESSER EXTENT THE NEBRASKA/KANSAS
BORDER. 850 THETA-E CONVERGENCE STRENGTHENS ALONG THE ELEVATED
MOISTURE AXIS AND AS HAS BEEN THE CASE THE PAST SEVERAL DAYS MID AND
UPPER LEVEL FORCING MOVES IN FROM THE WEST. EXPECT SEVERE
THUNDERSTORMS AGAIN OVER THE ABOVE MENTIONED AREAS. THESE
THUNDERSTORMS WILL MOVE INTO SOUTHERN NEBRASKA BETWEEN 03Z-06Z WITH
THE EASTERN COLORADO ACTIVITY MOVING EAST THROUGH THE REMAINDER OF
THE FORECAST AREA PER MM5/4KM BAMEX/HPC/GFS. THESE MOVE EAST WITHIN
THE 700 THETA-E AXIS AND ELEVATED AREA OF LIFT. LOW TEMPS AGAIN 60 TO
65 WEST...NEAR 70 EAST.

TUESDAY...SOUTH WINDS CONTINUE AHEAD OF SURFACE LEE TROUGH. 700
THETA-E AXIS SETS UP FROM NEAR KMCK SOUTH THROUGH KGLD TO NEAR
TRIBUNE. THERE IS SOME WEAK UPWARD MOTION FROM 850-700 AS ANOTHER
700/500 SHORTWAVE MOVES ACROSS FROM THE WEST. 700 TEMPS FORECAST TO
BE +15 TO +16C WHICH IS WITHIN THE THRESHOLDS OF GETTING SEVERE
THUNDERSTORM GENERATION. 850 THETA-E CONVERGENCE STRENGTHENS IN THIS
AREA BETWEEN 00Z-03Z TIMEFRAME LENDING SUPPORT TO A FEW STORMS...
POSSIBLY SEVERE.

WEDNESDAY...COOL FRONT PUSHES THROUGH THE AREA BRINGING A RELIEF FROM
THE HEAT AND A CONTINUED DRY FORECAST. LATEST 850 GUIDANCE FROM THE
ETA/GFS SUPPORT READINGS IN THE UPPER 80S WEST TO NEAR 95 EAST. THIS
IS WELL COLLABORATED WITH SURROUNDING OFFICES.

THURSDAY...TEMPS QUICKLY REBOUND WITH A FRONTAL BOUNDARY SLICING
NORTHEAST TO SOUTHWEST ACROSS THE AREA. 850 TEMPS WARM HIGH
TEMPERATURES INTO THE MID 90S WEST TO NEAR 100 EAST. HAVE INCLUDED A
SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONTAL BOUNDARY AS
700 MOISTURE AND 850 THETA-E CONVERGENCE ARE PRETTY GOOD.

IN THE 4 TO 7 DAY EXTENDED PERIOD (FRIDAY-MONDAY)...LATEST LONG
RANGE GUIDANCE HAS CHANGED A BIT. LATEST MRF NOW SUGGESTING THE
UPPER HIGH WILL MIGRATE A BIT FURTHER WEST THAN YESTERDAYS RUN...
ALLOWING A COLD FRONT TO PUSH THROUGH ON FRIDAY. FOR SATURDAY THE
UPPER HIGH IS PARKED OVER THE SOUTHWEST UNITED STATES WHILE AT THE
SURFACE WINDS VEER TO THE SOUTHEAST ON THE BACKSIDE OF THE SURFACE
HIGH. THE UPPER RIDGE PUSHES A BIT EAST ON SUNDAY WITH WARMING 850
TEMPS. THIS TREND CONTINUES ON MONDAY WITH WARMER TEMPS AND DRY
WEATHER PER 700 TEMPS.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 9 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. ANOTHER
AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS IN EASTERN COLORADO.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING ALONG WITH AN UPPER
LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. ALSO ADDITIONAL STORMS
WILL DEVELOP THIS AFTERNOON ALONG THE KANSAS AND NEBRASKA BORDER
NEAR A STATIONARY FRONTAL BOUNDARY. THESE STORMS WILL THEN SPREAD
OVER THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ANY
STORMS THAT BECOME SEVERE WILL POSE A THREAT OF LARGE HAIL AND
DAMAGING DOWNBURST WINDS OF UP TO 70 MPH...WHICH CAN MOVE FAR AHEAD
OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. HOWEVER AN
ISOLATED TORNADO CAN NOT BE RULED OUT ALONG AND NORTH OF A LINE FROM
IDALIA COLORADO TO NORTON KANSAS.

HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S TO NEAR 100 AND LOW
RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL
OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.  A SLIGHT CHANCE FOR
THUNDERSTORMS WILL EXIST...A FEW COULD BECOME SEVERE. THE AREA OF
CONCERN IS ALONG A LINE FROM TRIBUNE KANSAS TO GOODLAND KANSAS TO
MCCOOK NEBRASKA.

HEAT WILL ALSO CONTINUE TO BE A CONCERN THROUGH WEDNESDAY WITH
TEMPERATURES AROUND 100.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

SMITH

In the hours before

Local storm report, Jul 7, 6:54 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    KIT CARSON                CO   .75 INCH HAIL
07/07/03   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 7, 6:57 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 671 REMAINS VALID UNTIL 1100 PM MDT MONDAY
EVENING (MIDNIGHT CDT) FOR THE FOLLOWING AREAS:

IN EAST CENTRAL COLORADO THIS WATCH INCLUDES 3 COUNTIES...
CHEYENNE...KIT CARSON...YUMA.

IN NORTHWEST KANSAS THIS WATCH INCLUDES 9 COUNTIES...
CHEYENNE...DECATUR...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
GOVE...LOGAN...WALLACE.

IN SOUTHWEST NEBRASKA THIS WATCH INCLUDES 3 COUNTIES...
DUNDY...HITCHCOCK...RED WILLOW.

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN
COLORADO AND WILL MOVE INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA DURING THE NEXT SEVERAL HOURS.

DLF
Local storm report, Jul 7, 7:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    1 NE YUMA                 CO   .75 INCH HAIL
07/07/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 7, 7:47 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    14 S KANORADO             KS   .75 INCH HAIL
07/07/03   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0743 PM    10 W GOODLAND             KS   .75 INCH HAIL
07/07/03   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 7, 7:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    6 WSW GOODLAND            KS   62 MPH TSTM GUST
07/07/03   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Jul 7, 8:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    7 NW GOODLAND             KS   .75 INCH HAIL
07/07/03   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0800 PM    GOODLAND ARPT             KS   .88 INCH HAIL
07/07/03   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:15 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow60 min
Jul 7, 10:16 PM MDTSevere Thunderstorm WarningGLDRed Willow59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.